Alert archive / Minnesota / Beach Hazards Statements in 2019

Beach Hazards Statement 4, NWS Duluth, MN

June 21, 2019Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jun 21, 2019, 3:33 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Jun 21, 2019, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2019, 3:33 AM CDT (08:33 UTC)
In effect from
Jun 21, 2019, 10:00 AM CDT
Expired
Jun 21, 2019, 9:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2492 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WHUS43 KDLH 210833
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
333 AM CDT Fri Jun 21 2019

MNZ037-WIZ001-220200-
/O.NEW.KDLH.BH.S.0004.190621T1500Z-190622T0200Z/
Carlton and South St. Louis-Douglas-
333 AM CDT Fri Jun 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect from 10 AM CDT this morning through
this evening.

* LOCATIONS...Park Point Beach.

* TIMING...This morning into this evening. 

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 20, 11:57 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 20, 11:57 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1157 PM CDT Thu Jun 20 2019

.SHORT TERM...(This evening through Friday night)
Issued at 354 PM CDT Thu Jun 20 2019

Main changes to the short term forecast involve slowing the
progression of shower and thunderstorm chances this evening
through Friday evening.

A slow-moving system will bring rain and thunderstorm chances
into the Northland from late this afternoon through the remainder
of the short term. High pressure over the Great Lakes will fight
against the eastward progression of precipitation with dry
easterly winds in the low-levels. Moisture transport is focused
along our western CWA border. A shortwave trough will move from
west-central Minnesota to northwest Ontario tonight as 850 and
700 mb convergence ramps up. This combination of factors will
support rain showers and perhaps a few thunderstorms from the
Brainerd Lakes to Aitkin and Longville overnight. With the high
pressure to the east, am skeptical precipitation will push much
farther east before weakening around sunrise Friday morning.
Showers and storms will percolate over the Brainerd Lakes Friday
morning and afternoon and spread northeast overnight.
Precipitable water between 1.25 and 1.75 inches will spread north
over central and north-central Minnesota. Storm motions will be
nearly parallel to the moisture transport vectors and roughly
parallel to the elevated occluded/cool front over our western
zones. These factors combine to raise the potential for locally
heavy rainfall which may lead to localized minor flooding and
ponding of water on roadways and low-lying areas Friday afternoon
and Friday night.

.LONG TERM...(Saturday through Thursday)
Issued at 354 PM CDT Thu Jun 20 2019

Unsettled weather remains to be the theme of the extended,
although there are indications of a pattern change towards the end
of the period along with temperatures trending above normal.

Saturday morning will see a vertically stacked low across southern
Saskatchewan with a cold front draped across western Minnesota.
Showers and thunderstorms are expected to be ongoing ahead of the
front at daybreak Saturday with activity slowly shifting east
towards Lake Superior and the I-35 corridor by late morning or
early afternoon. The GFS continues to be slower with this
progression with the NAM/ECMWF both being faster. Given the
multiple rounds of rain/storms expected through the day, we are
not expecting much, if anything, in the way of severe storms.
However, with the repeated rounds of rainfall, there will be a
small risk of localized flooding. PWATs are not out of line from
climatology and the ground has had a chance to dry out over the
last few days, so thinking effects will be limited to urban areas
or low spots that typically collect water in heavy rainfall. Highs
will struggle into the 60s and lower 70s with cloud cover along
with 50s and lower 60s near Lakes Superior with easterly winds.
Models then diverge heading into Sunday as the upper low continues
to spin over Manitoba and another shortwave moves out of the
Central Rockies. Another surface low will develop in southern
Minnesota/Iowa Saturday night into Sunday along the cold front and
then ride along the front as Sunday progresses. This will keep
showers and storms possible across much of the Northland, although
western areas may see a break. Highs will trend a bit warmer
Sunday into the upper 60s to upper 70s, although continued cooler
near the lake.

Models continue to offer different solutions heading into the new
week as the GFS develops another upper low over the Upper Midwest
as the ECMWF keeps more of an open wave further to the south.
Where this feature tracks will determine if the area sees rainfall
for Monday and Monday night. Beyond that, an upper ridge starts to
build over the central US and into our area by later in the week.
While there still are low chances for rainfall every day, the
upper ridge will lead to a warming trend as the week progresses.
Highs by Wednesday and Thursday will be in the 70s and 80s. Given
the poor model agreement, it is hard to see a day that looks
totally dry through the extended, however.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1148 PM CDT Thu Jun 20 2019

Largely VFR for the period with light winds. East winds will
increase in intensity Friday afternoon as a front approaches the
area. Showers will increase in coverage Friday evening.

&&

.MARINE...
Issued at 949 PM CDT Thu Jun 20 2019

Light east winds tonight under high pressure. Waves will increase
tomorrow afternoon and small craft advisories may be needed. A
few thunderstorms will be possible late Friday night through
Monday night with the greatest chances being Friday night into
Saturday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  49  67  48  64 /  10  10  40  50
INL  48  76  55  67 /  10  10  50  60
BRD  55  73  57  71 /  40  30  60  60
HYR  52  74  54  74 /  10  30  50  50
ASX  45  70  48  71 /  10  10  40  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Huyck
LONG TERM...BJH
AVIATION...Wolfe
MARINE...Wolfe
Hazardous weather outlook, Jun 20, 2:36 PM CDT, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
236 PM CDT Thu Jun 20 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211945-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
236 PM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms are possible in the Brainerd Lakes this
afternoon and overnight. Brief gusty winds and occasional
lightning are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday afternoon through Friday night
over central and north-central Minnesota. A few storms may be
strong with hail to penny size, locally heavy rainfall, brief
gusty winds, and cloud-to-ground lightning. The heavy rainfall
may lead to localized minor flooding and ponding of water in low-
lying areas.

Additional thunderstorms will be possible Saturday into Monday
night. Severe storms are not expected, but a few could be strong
Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-211945-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
236 PM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms will be possible late Friday night through
Monday night. The greatest chance will occur from Friday night
into Saturday evening, and a few storms could be strong.

Huyck/BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:39 AM CDTSmall Craft AdvisoryDLH18 hr

Nearby

Beach Hazards Statements in Minnesota, 2019Beach Hazards Statements in Wisconsin, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.